Background and Importance Kounis syndrome (KS) is an acute coronary syndrome (ACS) triggered by mast cell and platelet activation in the context of anaphylactic reactions. The diagnosis of KS requires a high index of suspicion and should be considered in patients presenting with ACS, plus other associated symptoms such as pruritus, rash, urticaria or angioedema, shortly after administration of a new drug or possible allergic stimulus.
Aim and Objectives To determine the contribution of pharmacist in allergic reactions.
Material and Methods A 75-year-old patient was admitted to a regional hospital for scheduled surgery for anterior rectus dehiscence. During surgery, coinciding with the administration of metamizole, he presented hypotension, tachycardia and decreased oxygen saturation, so the infusion of this drug was immediately withdrawn. Despite administration of IV hydrocortisone, hypotension and desaturation persist. The patient began to fibrillate and went into cardiorespiratory arrest and cardiopulmonary resuscitation manoeuvres were started. The patient required the administration of adrenaline, amiodarone, noradrenaline, atropine and dobutamine.
Results He was transferred to our centre for intraoperative anaphylactic shock with troponins increasing from 41 ng/L to 3144 ng/L in the following determination and elevation of serum tryptase concentration to 15.4 μg/L, which supports the suspicion of anaphylaxis secondary to metamizole. Allergology Department performs diagnostic skin tests for latex and metamizole allergy. The skin tests were performed according to international guidelines and included 15-minute readings for immediate reactions. Pharmacy Department performed the preparation for skin tests solutions for metamizole, PRICK (400 mg/ml) and intra-dermo reaction (IDR1 4 mg/ml and IDR2 10 mg/ml) in the horizontal laminar flow cabinet. The IDR is only performed on the patient if the PRICK skin test is negative.
The skin test was negative for latex and positive in IDR 2 for metamizole. Pyrazolone allergy was confirmed and was probably the cause of Kounis syndrome.
Conclusion and Relevance Drug allergies can sometimes cause severe reactions such as anaphylactic reactions or Kounis syndrome. The prognosis of these reactions depends on a correct and immediate diagnosis and rapid treatment.
Electrocardiograms and different laboratory markers such as tryptase and troponins are available for diagnostic orientation. Suspected allergy should always be confirmed by allergy testing and the Pharmacy Department can ensure correct preparation.
Conflict of Interest No conflict of interest
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.